Chest and neuro side-effects

Question

Hi there. I am 35 male. Been compliant on TDF/FTC/Efv ever since 2010. On Trivenz. Have had odimune before as well. And before that atripla.

Side-effects:

  1. Neuro: (a) transient drowsiness = starts after bout an hour of pill ingestion. subsides after a while. (b) paraesthesias = pins/needles in upper body generally (arms/chest/head), but much less lower body. This is almost always related to tight chest. (c) forgetfullness/poorer concentration than usual.

  2. Respiratory: This is the important part. Background: I am allergic to house dust mite, grass. As a child, had a lot of episodes of "bronchitis" (was this asthma)? Have had eczema (worse before, hardly anything now). Excercise component to tight chest. I use inhalers: alvesco and foratec (are these necessary?) and montelukast 10 nocte. I will explain how i got put onto these meds. I didn't need them at all prior to 2010.

Side-effects: Noticed during later course of my treatment. I wake up at night with tight chest. Not wheeze. This is always accompanied by paraesthesias (as above). Strangely, I am ok during the day. No tight chest at all. Even at night whilst awake I am ok. It's after having taken the tablet at 21h00, that I think it occurs. I go to bed about 11h30. By then the drowsy effect (mentioned above) has come and gone. At times I may notice slight tight chest when I am awake, but not too bad. It's when I am asleep, that I am woken up at night, drowned with paraesthesias, grogginess, tight chest (not wheeze), and heavy feeling of head with slight headache. I am not coughing. My chest feels full of pins and needles. My entire upper body especially is bathed in pins and needles, and occaionally my legs. I deliberately forefully exhale to listen for wheeze = very mild. I deliberate cough to see if phlegm (mild phlegm). For what it's worth, I take a rescue MDI puff (I'm not sure if that is the answer, because I am not wheezing!) I also noticed that associated may be tight neck muscles (is this because of the stress of not being able to breathe whilst still asleep?), and maybe blocked nose (no discharge: rather just congested). So I have fluticasone nasal spray for occasional usage: this may help in opening passages.

All in all, my concern is that these side-effects mentioned represents me not getting enough oxygen, which causes me to wake up. It's strange that... I always dream something negative, or something repressive; it's like in my dream I am struggling to achieve a task at hand, or am failing at something. It's not a nightmare or a bizzare dream associated with ARVs. It's a dream that is occuring due to/ as a warning sign (and in response) of me not breathing properly. I know this for a fact. I think that my body is now so tuned in to warn me with this strange dream-type that I may not be breathing properly. Not on a superstituous way at all, but rather a learnt response of the body. And no, I am not hyperventilating at the time or in a panick attack when I awake. It's literally not being able to breathe properly, and being FLOODED with pins-and-needles. I am very calm when waking, and usually sit up to let the pins-and-needles disappear and take a rescue puff. This occurs around 2 or 3 in the morning.

As I am writing this, I am desperate to get an answer, and the time is between 05h and 05h30. My alarm is actually set for 09h. The reason why I am up is because I am whiling away the time whilst awaiting for some of the side-effects to calm down, and for me to become sleepy again. Usually I will sit upright, take a rescue puff, and try and breathe in deeply, With time, I tend to become sleepy, and then wake up again with the alarm. I will then feel some residual, but waning, side-effects still. I go about preparing for work, and by the time I get there, no chest side-effects, with no paraethesias. I came home at just before 01h this morning, and took my tablet only then. Deliberately! To see what the effect will be. So i woke up at after 04h30 with these side-effects. Before that I was fine. No wheeze, no tight chest, no pins-and-needles. This is also how I know that it must be the medication doing it. I had supper with a friend at around 21h00: fish, prawns, butternut, fudge picasso cake and cream, cappacino, water.

I read that relation to meal is important, and taking food on empty stomach gives better side-effect control. I realised that taking tablet after a meal, delays the onset of effect, AND WORSENS side-effects TERRIBLY! This is especially true for me, because sometimes I will sleep through it all (and notice residual waning side-effects when wake for work). When the effects are intense at night, I am usually moody at work, my concentration suffers, and I can be especially forgetful whilst slowing my pace.

Now, I know what it is like to have an asthmatic attack, I've had those before. This is different. I have had a panic attack once or twice before, and understand it fully. This is DEFINITELY NOT panic attack. I can assure you.

I went to see a respiratory specialist, and at each visit, lung functions were done. He says my lungs appear fine. Even on auscultation. It's almost as though he didn't believe my story about the tight chest. I am ADAMANT that it is not my imagination, nor a wheeze or a cough. But a tight chest with paraethesias (and maybe dischargeless congested nasal mucosa). He started me on alvesco 160ug BD, and Foratec 12ug BD. This doesn't help. At all. Bu the way, I have had PTB x 2, but the structural damage on CXR not too bad (some fibrosis). One xray in the series of xrays along the line between now and 2010, mentioned some chronic bronchitic changes. If that's the case, I am certainly not symptomatic in that way.

This summer in December (just past), I thought that maybe it may be related to humidity. So I bought a dehumidifier. I don't particularly stay in a humid area, but my room can become humid in summer. It's autumn now. So i don't use the humidifier. I don't think that's the solution though.

I recently complained to GP about my symptoms. She was a good listener. She had taken over the practice from the initial GP i had, and appeared more experienced than the previous one. She decided that montelukast was what I needed, so she started me on 10mg po nocte. I've been taking that for about 2 weeks now. Yet I still have this problem.

I remember that at the start of diagnosis, 2010, when I was on the Atripla pill, the suffering of the chest was not that intense. I know the medical aid company switched me to a generic. I was on odimune before this, now am on trivenz. So switched twice in total.

After 6 years, I am almost fully convinced that these symptoms represent side-effects. The neuro symptoms definitely. The chest effects are still debatable. But I have trial-errored a lot. They seem to be terrible after taking the tablet. I was wondering if active vs inactive ingredients in the tablets don't come into play here. Because i don't recall the side-effects being THIS bad at the initial start of treatment. I understand that the ingredients of all the different versions of the pill are the same: emtricitabine, efavirenz, tenofovir. I may be wrong, but I think that the chest effects may have started after the atripla was switched to odimune. People may scoff at this theory, but don't inactive ingredients come into play here? If not, do I switch to a different regimine? Perhaps I have had a delayed respiratory side-effect profile. I was reluctant at first to switch, because I am doing so well metabolically and on bloods (including LFT, kidney functions). My CD4 is in the 1000s, and VL = LDL. My weight is 65kg, height 1.7m.

In summary: 35 yr old male, diagnosed RVD 2010, compliant on Trivenz, virally supressed and CD4 stable. Background of normal BMI, and controlled asthma prior to 2010 (with very rare acute attacks). Presents with delayed-onset (post HAART initiation) early-morning respiratory symptoms (post-HAART-pill-ingestion), which are intensified when taking pill after meal. Inevitable associations with chest complaints include severe paraesthesias, head complaints and grogginess.

Differential:

  1. HAART-associated respiratory S/E
  2. Inactive-ingredient associated S/E
  3. Asthmatic flare-up
  4. COAD excarcerbation

Is trial-of-switch a recommendation? Could this be the efavirenz? Could this be inactive ingredient effect? Or is all of this just asthma?

Answer

A therapeutic trial on an alternative HIV regimen is worth considering given the scenario you described. Options may be limited but a regimen not containing efavirenz would be what I might suggest. It is likely that Kaletra is available where you are living so a trial on Kaletra + Truvada (or possibly nevirapine if that is available in place of the nevirapine). If you have access to any of the integrase inhibitors or other boosted protease inhibitors many of those could be substituted for the efavirenz and taken with Truvada and then monitor your symptoms over a 1-2 month period. If the efavirenz was a major factor with your symptoms you should see improvement over several months. KH